New York, 2008

Damaging Winds in New York, May 3, 2008

May 3, 2008 · NWS BUF · 6 events in 3 counties and zones

Thunderstorms developed in a southerly flow of warm humid air ahead of an approaching cold front. The late afternoon thunderstorms produced gusty winds estimated around 60 mph across parts of the Niagara Frontier and Western Southern Tier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in a southerly flow of warm humid air ahead of an approaching cold front. The late afternoon thunderstorms produced gusty winds estimated around 60 mph across parts of the Niagara Frontier and Western Southern Tier. Trees and power lines were downed by the winds. Power outages were reported in Lewiston, Colden, Ransomville and Elma. A significant amount of damage occurred at Fredonia Central Schools in Fredonia. Power poles were snapped. At the ball fields the concrete walls of two dugouts were blown over. The wall and garage door of a concrete block storage building were blown in. Additional damage occurred nearby as several large trees were uprooted and the wind peeled back a section of the metal roof of a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 3, 2:35 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 3, 2:35 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT SAT MAY 3 2008

.SYNOPSIS...
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS
EVENING AND TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THERE
WILL BE A LINGERING CHANCE OF A SHOWER EARLY SUNDAY...ESPECIALLY
EAST OF LAKE ONTARIO...THEN HIGH PRESSURE WILL BUILD OVER THE AREA
WITH COOLER DRY WEATHER. THE WEATHER LOOKS FAIRLY PLEASANT FOR THE
FIRST FULL WEEK OF MAY WITH SEASONABLE TEMPERATURES AND MAINLY DRY
CONDITIONS. THE ONLY REAL SHOWER THREAT DURING THE WEEK WILL BE
TUESDAY EVENING THROUGH WEDNESDAY EVENING WITH THE PASSAGE OF THE
NEXT FRONT.

&&

.NEAR TERM /THROUGH SUNDAY/...
RAIN SPREAD OVER THE AREA FROM THE GENESEE VALLEY WESTWARD DURING
THE EARLY AFTERNOON AND SHOULD PUSH TOWARD THE EAST SHORE OF LAKE
ONTARIO DURING THE LATE AFTERNOON. LIGHTNING HAS BEEN SPARSE OVER
OHIO, BUT THERE IS A CHANCE IT COULD DEVELOP OVER OUR AREA IN THE
LATE AFTERNOON PRIME HEATING TIME. TEMPERATURES HAVE WARMED INTO
THE MID 70S IN THE GENESEE VALLEY, AND THERE HAS BEEN FAIR AMOUNT
OF SUN EAST OF ROCHESTER. IT LOOKS LIKE THE MAIN THREAT WILL BE
WITH THE SQUALL LINE PASSAGE AROUND 22Z AT BUFFALO, 00Z AT
ROCHESTER AND 03Z AT WATERTOWN, THOUGH THE THREAT WILL DIMINISH
RAPIDLY WITH SUNSET. LOW LEVEL SHEAR SHOWS THERE IS A GOOD
POTENTIAL FOR ROTATION WITH POSSIBLE HIGH WINDS...AND A TORNADO
CANNOT BE RULED OUT COMPLETELY, THOUGH THE CHANCES ARE TOO SLIGHT
TO MENTION AT THIS TIME.

THE FRONT FINALLY PUSHES THROUGH LATE TONIGHT WITH THE PASSAGE OF
A SHORT WAVE THROUGH THE UPPER TROUGH, BUT BOTH THE NAM AND GFS
SHOW ONLY CHANCE POPS IN THE COOLEST PART OF THE DAY. SUBSIDENCE
BEHIND THE FRONT WILL DRY OUT THE ATMOSPHERE WITH SUN BREAKING OUT
MID DAY SUNDAY, BUT 850 MB TEMPERATURES DROP TO NEAR ZERO AND SURFACE
TEMPERATURES SHOULD REMAIN COOL IN THE 50S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
COOL HIGH PRESSURE WILL REMAIN ACROSS THE REGION SUNDAY NIGHT WITH
DRY AIR AND LIGHT WINDS. NAM AND GFS ARE SHOWING A DRY COLD FRONT TO
MOVE ACROSS THE REGION ON MONDAY...POPS ARE IN THE TEENS TO LOW 20S
SO WILL EXCLUDE ANY CHANCE OF PRECIP. BOTH SUNDAY NIGHT AND MONDAY
NIGHT WILL BE CHILLY...WITH FROST THREAT IN COLDER VALLEYS OF THE
SOUTHERN TIER AND EAST OF LAKE ONTARIO. MID AND HIGH CLOUDS TRAILING
THE SECONDARY COLD FRONT SHOULD CLEAR OUT AFTER MIDNIGHT AND ALLOW
RADIATIONAL COOLING. CLOUDS WILL BE ON THE INCREASE EARLY TUESDAY
MORNING AS A WARM FRONT STARTS TO LIFT NORTHWARD ALONG THE WESTERN
EDGE OF THE HIGH PRESSURE AREA. THERE WILL BE A CHANCE OF SHOWERS
LATE IN THE DAY ON TUESDAY...ONLY FOR THE WESTERNMOST COUNTIES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WED STILL LOOKS A BIT UNSETTLED WITH WEAKENING FRONT CROSSING THE
AREA. MAINTAINED CHANCE POPS WHICH ARE BELOW GMOS LIKELY POPS.

THURS AND FRI LOOK VERY PLEASANT AGAIN WITH HIGH BUILDING
SOUTHWARD ACROSS ONTARIO AND SAINT LAWRENCE VALLEY. WILL NEED TO
KEEP AN EYE ON AN EAST WEST FRONT AND ITS ASSOCIATED MOISTURE
LURKING OVER THE OHIO VALLEY. GMOS AND HPC POPS SHOW CHANCE POPS
ACROSS THE REGION THU NIGHT AND FRIDAY AS A SURFACE LOW TRACKS
EASTWARD ACROSS PA/VA...BUT STILL QUITE UNCERTAIN AT THIS TIME.
HIGH PRESSURE BUILD BACK IN FOR NEXT SATURDAY WITH SEASONABLE
TEMPERATURE TREND CONTINUING.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 1030Z...EXPECT MAINLY VFR CONDITIONS WITH CEILINGS 5 TO 10K
FEET THIS AFTERNOON, BUT SHOWERS MOVING IN FROM THE WEST WILL
LOWER CEILINGS TO MVFR OVER HIGHER TERRAIN.

A COLD FRONT WILL BE APPROACHING THE REGION FROM THE CENTRAL
GREAT LAKES WITH THE POTENTIAL FOR SOME SCATTERED CONVECTION TO
DEVELOP OUT AHEAD OF THE FRONT ACROSS THE FAR WEST EARLY THIS
AFTERNOON...THEN A SQUALL LINE WILL LIKELY FORM ALONG AND AHEAD OF
THE FRONT WILL PUSH EASTWARD... THIS AFTERNOON...EVENTUALLY
REACHING THE FAR WESTERN TAF SITES AROUND 20-21Z...KROC AROUND
00Z...AND THE NORTH COUNTRY /INCLUDING KART/ AROUND 02Z-03Z THIS
EVENING. THIS WILL BRING A 3-4 HOUR LONG PERIOD OF SHOWERS AND
THUNDERSTORMS TO ALL SITES DURING THE LATE AFTERNOON AND EVENING
HOURS...WITH THE POTENTIAL FOR IFR CONDITIONS/WIND GUSTS TO 35KTS
TO ACCOMPANY ANY THUNDERSTORMS.

BEHIND THE LEADING SQUALL LINE...GENERAL MVFR TO LOW VFR CONDITIONS
WILL PREVAIL THROUGH THE REMAINDER OF THE NIGHT...WITH AT LEAST LOW
RISK OF SHOWERS CONTINUING UNTIL THE FRONT CROSSES THE AREA.

OUTLOOK...
SUNDAY...MVFR CIGS IMPROVING TO VFR.
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...MVFR IN SCATTERED SHOWERS.

&&

.MARINE...
COLD FRONT MOVING ACROSS THE LAKES TONIGHT WILL BRING NUMEROUS
SHOWERS AND A CHANCE OF THUNDERSTORMS...THEN HIGH PRESSURE BUILDS IN
FOR SUNDAY AFTERNOON THROUGH EARLY TUESDAY. THERE WILL BE AN
INCREASE IN WINDS ON SUNDAY AS HIGH PRESSURE TRAILING THE COLD FRONT
PUSHED ACROSS THE EASTERN LAKES. WESTERLIES AT 15 TO 20 KNOTS WILL
BUILD WAVES TO NEAR 4 FEET OVER MID LAKE ONTARIO TO THE EASTERN
SHORE...NEARING SMALL CRAFT ADVISORY CRITERIA. WINDS THEN DIMINISH
AS THE AXIS OF THE HIGH PRESSURE AREA IS CENTERED OVER THE EASTERN
LAKES. WINDS WILL VARY GENERALLY FROM WEST TO SOUTH THROUGH TUESDAY
MORNING...THEN BECOME SOUTHEAST TO EASTERLY TUESDAY AFTERNOON WITH
THE APPROACH OF A WARM FRONT AND BACK TO WESTERLY ON WEDNESDAY WITH
THE PASSAGE OF A COLD FRONT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...APB
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...APB
MARINE...WCH
Hazardous weather outlook, May 3, 4:04 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT SAT MAY 3 2008

NYZ001>008-010>014-019>021-085-040915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

A SHARP COLD FRONT WILL CROSS THE AREA THIS EVENING. THUNDERSTORMS
WILL DEVELOP LATE THIS AFTERNOON OVER WESTERN AREAS AND SPREAD
EASTWARD THIS EVENING. A FEW OF THEM MAY CONTAIN GUSTY WINDS,
TORRENTIAL RAINS, FREQUENT LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-040915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

A SHARP COLD FRONT WILL CROSS THE AREA THIS EVENING. THUNDERSTORMS
WILL DEVELOP LATE THIS AFTERNOON OVER LAKE ERIE AND WESTERN LAKE
ONTARIO AND SPREAD EASTWARD ACROSS THE REST OF LAKE ONTARIO THIS
EVENING. A FEW OF THEM MAY CONTAIN GUSTY WINDS, TORRENTIAL RAINS,
FREQUENT LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

The radar

The Buffalo radar (KBUF), 73 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 3, 4:10 PM EST to 4:15 PM EST
Where
Chautauqua County, 1.64 mi NE of Fredonia to 1.82 mi NE of Fredonia
Measured
67 kt (77 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
42.446, -79.306

Thunderstorm Wind, Niagara

When
May 3, 4:50 PM EST
Where
Niagara County, 0.86 mi NW of Colonial Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.140, -78.980

Thunderstorm Wind, Erie

When
May 3, 4:55 PM EST
Where
Erie County, Colden
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.650, -78.680

Thunderstorm Wind, Niagara

When
May 3, 4:55 PM EST
Where
Niagara County, 0.85 mi NE of Ransomville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.240, -78.910

Thunderstorm Wind, Erie

When
May 3, 5:00 PM EST
Where
Erie County, Elma
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.850, -78.630

Thunderstorm Wind, Niagara

When
May 3, 5:10 PM EST
Where
Niagara County, 0.86 mi SE of Royalton Center
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.160, -78.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108842, 108832, 108830, 108833, 108831, 108835.